Wisconsin, 2021

Drought in Wisconsin, July 13 to 31, 2021

July 13 to 31, 2021 · NWS ARX · 1 event in 1 county or zone

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across portions of southwest Wisconsin. These conditions continued into August 2021 for Grant County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across portions of southwest Wisconsin. These conditions continued into August 2021 for Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 4:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 13, 4:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
532 AM CDT Tue Jul 13 2021

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Tue Jul 13 2021

At 3 AM, scattered showers and storms continue to be seen across
northern Illinois and southeast Wisconsin. This was associated
with a shortwave trough ejecting northeast out of the Mid
Mississippi River Valley. Temperatures ranged from 54F at Medford
WI to 70F at La Crosse WI.

The 13.00z models are in general agreement that the aforementioned
trough will move northeast through the lower Great Lakes this
afternoon and tonight. At the same time, a shortwave trough will
be approaching the area from the Dakotas. This latter system will
be moving into the area during the late afternoon and evening. 0-1
km mixed layer CAPES climb into the 750 to 1250 J/kg range from
northwest Iowa northeast into north-central Wisconsin. As the
850-700 mb capping erodes during the late afternoon, scattered
showers and storms will develop. This activity will gradually wane
during the evening with the loss of diurnal heating. With the 0-3
km and 0-6 km shear generally less than 15 knots, not expecting
any severe weather during this time period.

.LONG TERM...(Wednesday through Monday)
Issued at 327 AM CDT Tue Jul 13 2021

Like the past couple of days, there looks to be a potential of
severe weather on Wednesday and Wednesday night. This severe
weather scenario is complicated due to 2 pieces of energy moving
through the area. Either a MCV or shortwave trough comes out of
the Northern Plains tonight and this moves east through the area
from mid-morning through mid-afternoon. Several of the CAMS show
that as the system develops a mature cold pool that a squall line
will move east through the region. The 0-3 km shear quickly climbs
into the 40 to 50 knot range in these models. Both the HRRR and
ARW show that this cold pool matures west of I-35 and this squall
line would produce severe weather across much of the area.
Meanwhile, the FV3 is slower with its cold pool development, so
the severe weather in this scenario would be mainly east of the
area. Another scenario is in the NAM where the capping is strong
enough with this initial shortwave trough that we remain dry. If
severe weather does occur, damaging winds would be the primary
threat.

During the mid-afternoon into Wednesday evening, there will be
another chance of severe weather as a surface low and another
shortwave trough moves through the region. Even though some of the
instability could be lowered by the first round of convection,
there will still be sufficient instability just south of the area
that can be tapped. In addition, the cold pool could enhance the
warm front located south of the I-90 corridor. Several models
suggest that the low level helicity will climb up to 300 m2/s2
near this front. In addition the 0-1 km shear climbs into the 30
to 35 knot range. This could result in a tornado threat along this
boundary. Meanwhile, if the NAM is correct, there could be a
southeast moving squall line with could produce a damaging wind
threat south of Interstate 94. One limiting factor to the damaging
wind threat is that the low level lapse rates are not that steep
in that model. With skinny CAPE in the soundings, the hail would
likely only be up to quarters. As the low level jet impinges on
the boundary south of Interstate 90, there will a threat for
training convection which could cause some localized flooding.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 528 AM CDT Tue Jul 13 2021

Fog will reduce visibilities to MVFR at KRST through 13.13z and
then this fog will dissipate. For the remainder of the TAF period,
strong capping should prohibit the development of showers and
storms late this afternoon. As a result, both ceilings and
visibilities will remain VFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 13, 3:26 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Tue Jul 13 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms mainly north of
Interstate 90 late this afternoon and evening. Lightning will be
the main hazard with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There looks to be potential for 2 rounds of severe weather from
Wednesday into Wednesday evening. The first round will be from
mid-morning into mid-afternoon. Damaging winds will be the main
threat during this time period.

Another round of severe storms will be possible from late
Wednesday afternoon into the evening, especially south of
Interstate 90. Damaging winds, large hail, heavy rainfall, and a
few tornadoes will be possible with this round of storms.
Localized flash flooding will also be possible if heavy rain
repeats over the same areas.

Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday into Wednesday evening.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar may be needed later today.

Boyne

In the hours before

Special weather statement, Jul 13, 4:36 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
536 AM CDT Tue Jul 13 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
536 AM CDT Tue Jul 13 2021

...Patchy Dense Fog Early This Morning...

Through 8 AM, patchy dense fog will reduce visibilities to less
than a quarter mile.

If traveling early morning, be alert to rapidly changing
visibilities. If you encounter dense fog, slow down and use your
low beam headlights.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Grant

When
July 13, 6:00 AM CST to July 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across southern Grant County. These conditions continued into August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973457.